Cutaneous adverse drug reactions (ADRs) represent a heterogeneous field including various clinical patterns without specific features suggesting drug causality. Maculopapular exanthema and urticaria are the most common types of cutaneous ADR. Serious cutaneous ADRs, which may cause permanent sequelae or have fatal outcome, may represent 2% of all cutaneous ADR and must be quickly identified to guide their management. These serious reactions include bullous manifestations (epidermal necrolysis i.e. Stevens-Johnson syndrome and toxic epidermal necrolysis), drug reaction with eosinophilia and systemic symptoms (DRESS) and acute generalized exanthematous pustulosis (AGEP). Some risk factors for developing cutaneous ADRs have been identified, including immunosuppression, autoimmunity or genetic variants. All drugs can cause cutaneous ADRs, the most commonly implicated being antibiotics (especially aminopenicillins and sulfonamides), anticonvulsants, allopurinol, antineoplastic drugs, non-steroidal anti-inflammatory drugs and iodinated contrast media. Pathophysiology is related to immediate or delayed “idiosyncratic” immunologic mechanisms, i.e., usually not related to dose, and pharmacologic/toxic mechanisms, commonly dose-dependent and/or time-dependent. If an immuno-allergic mechanism is suspected, allergological explorations (including epicutaneous patch testing and/or intradermal test) are often possible to clarify drug causality, however these have a variable sensitivity according to the drug and to the ADR type. No in vivo or in vitro test can consistently confirm the drug causality. To determine the origin of a rash, a logical approach based on clinical characteristics, chronologic factors and elimination of differential diagnosis (especially infectious etiologies) is required, completed with a literature search. Reporting to pharmacovigilance system is therefore essential both to analyze drug causality at individual level, and to contribute to knowledge of the drug at population level, especially for serious cutaneous ADRs or in cases involving newly marketed drugs.Le texte complet de cet article est disponible en PDF.
Keywords : Cutaneous adverse drug reactions, Pharmacovigilance